Maine, 2015

Heavy Snow in Maine, December 27, 2015

December 27, 2015 · NWS CAR · 4 events in 4 counties and zones

Low pressure moved east across the region during the 27th. then ended during the late afternoon and early evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure moved east across the region during the 27th. Snow developed during the early morning hours of the 27th...persisted through mid afternoon...then ended during the late afternoon and early evening. Warning criteria snow accumulations were met during the late afternoon. Storm total snow accumulations generally ranged from 6 to 8 inches...with localized totals up to 10 inches in the Madawaska and Frenchville area of the Saint John Valley in northern Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 27, 1:17 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 27, 1:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
117 AM EST SUN DEC 27 2015

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE WEST...SOUTHWEST LATE TONIGHT
AND TRACK SOUTH OF THE REGION ON SUNDAY. ARCTIC HIGH PRESSURE WILL
BUILD ACROSS THE REGION LATER SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
1250 AM UPDATE: WITHOUT MAKING ANY CHGS TO FCST SN/ICE AMOUNTS
FROM THE PRIOR UPDATE...WE NEEDED TO ISSUE WNTR WX ADVS FOR THE
DOWNEAST COASTAL ZONES...SINCE WE WERE ALREADY FCSTG OVR 0.05
INCHES OF ICE ACCRETION OVR THIS PTN OF THE FA...MORE THAN WHAT
WE HAD OVR THIS AREA COMPARED TO LAST NGT'S UPDATE ATTM.

LASTLY...WE RAISED FCST LOWS 2 TO 3 DEG ACROSS NRN AND CNTRL PTNS
OF THE FA BASED ON A SLOWER RATE OF FALLING TEMPS DURG LATE EVE
AND ANTICIPATING DWPT DEPRESSION FROM EVAPORATIONAL COOLING WITH
THE ONSET OF SNFL.

PREV DISC: HIGH CLOUDS ARE BEGINNING TO ADVANCE TOWARD THE REGION
THIS EVENING. THE CLOUDS WILL LOWER AND THICKEN OVERNIGHT WITH
SNOW TO OVERSPREAD THE AREA IN THE PRE DAWN HOURS. ONLY MINOR
TWEAKS TO THE ONGOING FORECAST BASED ON THE 6 PM OBSERVATIONS AND
THE LATEST NEAR TERM MODEL TRENDS.

SNOW WILL OVERSPREAD THE AREA BEFORE DAWN ON SUNDAY AND CONTINUE
THROUGH THE DAY, CHANGING TO A BIT OF SLEET AND FREEZING RAIN
DOWNEAST THEN TO ALL RAIN ALONG COASTAL DOWNEAST AREAS. MODEL
GUIDANCE IS BEING CONSISTENT WITH THE SNOWFALL AMOUNTS ALTHOUGH
THE NAM CONTINUES TO KEEP SNOW CLOSER TO THE COAST WHILE THE GFS
BRINGS THE RAIN SNOW LINE AS FAR NORTH AS THE UPPER PENOBSCOT
VALLEY BY EARLY AFTERNOON SUNDAY. SNOWFALL OVER THE NORTH WILL
AVERAGE 7 TO 8 INCHES FROM EARLY SUNDAY MORNING INTO EARLY SUNDAY
EVENING WITH DECREASING AMOUNTS TOWARD THE COAST. THE SYSTEM WILL
QUICKLY MOVE AWAY AT THE END OF THE DAY SUNDAY AS ARCTIC HIGH
PRESSURE BEGINS TO PUSH IN FROM THE NORTHWEST.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL EXIT ACROSS THE MARITIMES EARLY SUNDAY NIGHT...WITH
DIMINISHING PRECIPITATION ACROSS THE FORECAST AREA. MUCH COLDER
AIR WILL BE DRAWN ACROSS THE REGION IN THE WAKE OF THE LOW WHICH
COULD SUPPORT LINGERING SNOW SHOWERS ACROSS THE NORTH/MOUNTAINS
LATER SUNDAY NIGHT. COLD HIGH PRESSURE WILL BUILD ACROSS THE
REGION MONDAY. COULD STILL HAVE LINGERING SNOW SHOWERS ACROSS THE
NORTH/MOUNTAINS EARLY MONDAY. OTHERWISE...EXPECT DECREASING
CLOUDS MONDAY ALONG WITH GUSTY WINDS. HIGH TEMPERATURES MONDAY
WILL ONLY RECOVER SLIGHTLY FROM LOWS SUNDAY NIGHT. HIGH PRESSURE
WILL THEN BEGIN TO EXIT TO THE EAST MONDAY NIGHT. AFTER A MOSTLY
CLEAR EVENING...EXPECT INCREASING CLOUDS LATER MONDAY NIGHT.
TEMPERATURES WILL BE AT BELOW NORMAL LEVELS MONDAY NIGHT...THOUGH
READINGS WILL BE DEPENDENT ON HOW RAPIDLY CLOUD COVER INCREASES
OVERNIGHT. AN AREA OF LOW PRESSURE WILL CROSS THE GREAT LAKES
TUESDAY...WITH A SECONDARY LOW DEVELOPING ACROSS SOUTHERN NEW
ENGLAND. SNOW WILL EXPAND NORTHEAST ACROSS THE REGION TUESDAY WITH
INCREASING ISENTROPIC LIFT. TEMPERATURES WILL BE AT BELOW NORMAL
LEVELS TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
ACTIVE WEATHER PATTERN EXPECTED IN THE EXTENDED FORECAST WITH TWO
PRIMARY 500MB SHORTWAVE TROUGHS EXPECTED TO IMPACT THE REGION.
TEMPERATURES WILL RUN ABOVE AVERAGE FOR THIS PERIOD WITH NEAR
AVERAGE PRECIPITATION.  FORECAST CONFIDENCE IS NEAR NORMAL WITH THE
GEFS/EC CAMPS IN GENERAL AGREEMENT ON THE TIMING OF TWO SHORTWAVE
TROUGHS THROUGH THIS PERIOD...BUT MIXED PRECIPITATION IS EXPECTED
ONCE AGAIN THIS PERIOD.

TUESDAY NIGHT LOOKS TO BE A MESSY NIGHT WITH MIXED PRECIPITATION
EXPECTED AS A MOIST AIRMASS OVERRUNS A COLD AIRMASS IN PLACE OVER
THE REGION.  IT IS TO EARLY TO LOCK DOWN ANY DETAILS AS MODELS
CONTINUE TO WAVER ON EXACT TRACK AND STRENGTH OF A DEVELOPING COASTAL
LOW WITH THE SYSTEM IN REGARDS TO PRECIPITATION TYPE. PATTERN
RECOGNITION DOES INDICATE THERE WILL BE THE POSSIBILITY OF A MIXED
PERIOD OF PRECIPITATION ACROSS THE BANGOR REGION AND DOWNEAST...WITH
SNOW ACROSS THE NORTH.  SMALL BREAK ON WEDNESDAY...WITH ANOTHER WEAK
AREA OF LOW PRESSURE QUICKLY MOVING UP THE COAST ON WEDNESDAY NIGHT.
THIS SYSTEM LOOKS MUCH WARMER WITH SOUTHERLY FLOW AND NO REAL COLD
AIR IN PLACE. EXPECTING A QUICK PERIOD OF MIXED PRECIPITATION ACROSS
BANGOR AND DOWNEAST BEFORE CHANGING OVER TO RAIN...WITH SNOW TO MIX
PRECIPITATION ACROSS NORTHERN MAINE DURING THURSDAY MORNING.  QPF OF
AROUND .25" WITH THIS SECOND WAVE...BUT WITH MELTING SNOW AND MOIST
ONSHORE FLOW...COULD BE A FOGGY DAY. STRONG COLD FRONT PUSHES
THROUGH ON THURSDAY NIGHT WITH SNOW SHOWERS ACROSS THE NORTH AND
MORE SEASONABLE TEMPERATURES FOR THE FIRST DAY OF JANUARY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR CONDITIONS THIS EVENING WILL LOWER TO IFR LATE
TONIGHT AS SNOW MOVES IN. IFR CONDITIONS IN SNOW, AND MIXED
PRECIPITATION AND RAIN NEAR THE COAST, ARE EXPECTED ON SUNDAY.

SHORT TERM: MVFR/IFR CONDITIONS ARE EXPECTED ACROSS THE ENTIRE
REGION EARLY SUNDAY NIGHT. OCCASIONAL MVFR CONDITIONS COULD LINGER
ACROSS THE NORTH AND MOUNTAINS OVERNIGHT...WITH VFR CONDITIONS
DEVELOPING DOWNEAST. OCCASIONAL MVFR CONDITIONS COULD LINGER ACROSS
THE NORTH AND MOUNTAINS EARLY MONDAY. GUSTY WINDS WILL ALSO OCCUR
ACROSS THE ENTIRE REGION MONDAY. OTHERWISE...VFR CONDITIONS ARE
EXPECTED MONDAY THROUGH MONDAY NIGHT. IFR/LIFR CONDITIONS WILL
DEVELOP TUESDAY AND PERSIST TUESDAY NIGHT. OCCASIONAL MVFR
CONDITIONS ARE POSSIBLE WEDNESDAY INTO THURSDAY.

&&

.MARINE...
NEAR TERM: A SMALL CRAFT ADVISORY WILL BE NEEDED FOR SOUTHEAST
WINDS GUSTING UP TO 25 KT OVER THE OFFSHORE WATERS ON SUNDAY.
WINDS WILL BRIEFLY DIMINISH LATE SUNDAY AS THE SURFACE LOW MOVES
OVER THE COASTAL WATERS.

SHORT TERM: SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SUNDAY
NIGHT THROUGH TUESDAY. VISIBILITIES WILL BE REDUCED IN RAIN EARLY
SUNDAY NIGHT. VISIBILITIES WILL THEN LOWER IN DEVELOPING SNOW/RAIN
TUESDAY.

&&

.CLIMATE...
THIS DECEMBER WILL VERY LIKELY END UP AS THE WARMEST ON
RECORD AT BOTH BANGOR AND CARIBOU. FOR MORE INFORMATION PLEASE
CHECK OUT THE NEWS HEADLINES ON THE TOP OF OUR WEB PAGE AT
WEATHER.GOV/CAR
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     MEZ001>006-010-011-015>017-031-032.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR ANZ050-051.

&&

NEAR TERM...VJN
SHORT TERM...NORCROSS
LONG TERM...DUMONT
AVIATION...VJN/NORCROSS
MARINE...VJN/NORCROSS
CLIMATE...BOGEL
Hazardous weather outlook, Dec 27, 3:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
302 AM EST SUN DEC 27 2015

MEZ001>006-010-281100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
302 AM EST SUN DEC 27 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-031-032-281100-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
302 AM EST SUN DEC 27 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...INTERIOR DOWNEAST MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ029-030-281100-
COASTAL HANCOCK-COASTAL WASHINGTON-
302 AM EST SUN DEC 27 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-281100-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
302 AM EST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Aroostook

When
December 27, 4:00 AM EST to 6:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 8 inches...with localized totals around 10 inches in the Frenchville and Madawaska area.

Heavy Snow, Northern Somerset

When
December 27, 4:00 AM EST to 6:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Northern Piscataquis

When
December 27, 4:00 AM EST to 6:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Northern Penobscot

When
December 27, 4:00 AM EST to 6:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610477, 610478, 610479, 610480.